Glucocorticoids Are Tied to Increased Risk of Clots
THURSDAY, April 4 (HealthDay News) -- Glucocorticoid users face an increased risk of venous thromboembolism (VTE), according to a study published online April 1 in JAMA Internal Medicine.
Sigrun A. Johannesdottir, from Aarhus University Hospital in Denmark, and colleagues used national databases to identify 38,765 VTE cases diagnosed from 2005 through 2011 and 387,650 population controls matched by birth year and sex. The index date was defined as the VTE diagnosis date. Glucocorticoid use was defined by last prescribed date 90 days or less (present), 91 to 365 days (recent), and more than 365 days before the index date (former), with present users subdivided into new (first-ever prescription 90 days or less before the index date) or continuing users.
The researchers found that systemic glucocorticoids increased VTE risk among present (adjusted incidence rate ratio [IRR], 2.31), new (3.06), continuing (2.02), and recent (1.18) users but not among former users (0.94; 95 percent CI, 0.90 to 0.99). Compared to a prednisolone-equivalent cumulative dose of 10 mg or less, the adjusted IRR increased from 1.00 (95 percent CI, 0.93-1.07) to 1.98 for doses more than 1,000 to 2,000 mg, and to 1.60 for doses higher than 2,000 mg. VTE risk was also increased with new use of inhaled (adjusted IRR, 2.21) and intestinal-acting (2.17) glucocorticoids.
"Although residual confounding may partly explain this finding, we consider a biological mechanism likely because the association followed a clear temporal gradient, persisted after adjustment for indicators of severity of underlying disease, and existed also for non-inflammatory conditions," the authors write.
Full Text (subscription or payment may be required)
Health News Copyright © 2013 HealthDay. All rights reserved.